Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 299, NWS Tallahassee, FL

July 22, 2012Bay County, Calhoun County, Gulf County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 22, 2012, 3:09 PM CDT for Bay County, Calhoun County, Gulf County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2012, 3:09 PM CDT (20:09 UTC)
Expired
Jul 22, 2012, 3:45 PM CDT
In force
36 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Calhoun County, FL, Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 67 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1856 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WUUS52 KTAE 222009
SVRTAE
FLC005-013-045-222045-
/O.NEW.KTAE.SV.W.0299.120722T2009Z-120722T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
309 PM CDT SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...  
  SOUTHWESTERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...         
  NORTHWESTERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 345 PM CDT

* AT 303 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CHIPOLA
  PARK...AND MOVING NORTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KINARD AND BROAD BRANCH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3026 8544 3038 8527 3025 8508 3004 8525
      3008 8550 3009 8552 3015 8553
TIME...MOT...LOC 2008Z 121DEG 12KT 3021 8516

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:05 AM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 22, 11:05 AM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED.
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1205 PM EDT Sun Jul 22 2012

Corrected for High Risk of Rip Currents for Bay and Walton Counties.

.UPDATE...With this morning's 12 UTC TAE Sounding coming in very
unstable with steep mid level lapse rates (-6.6 to -7.2 C/KM), 500
mb temps around -8 degrees C, and 700-500 mb Delta Theta-Es around
35 degrees Kelvin over the SE FL Big Bend, made some significant
changes to this afternoon's package. Added Isolated Severe Storms
(with Damaging Winds, Frequent Lightning, and Small Hail) over
Jefferson, Madison, Taylor, Dixie, and Lafayette Counties, and
possible Strong Storms (with Gusty Winds and Frequent Lightning)
over the rest of the FL Big Bend, the Southern Half of our GA zones,
and the immediate Eastern FL Panhandle just west of the Apalachicola
River. Also, based on our latest 11 UTC WRF run that is initialized
well from the RAP, bumped up PoPs to 60% and 50% in these areas as
well. It should be a bit drier and more stable further to the north
and west, so left current PoPs and Wx Grids as is for now. Thanks
for the coord. from JAX, TBW, and SPC.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...High Risk of Rip Currents at Bay and Walton Counties Today.
GM...None.

&&

Gould
Hazardous weather outlook, Jul 22, 10:41 AM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1141 AM EDT SUN JUL 22 2012

ALZ065>069-FLZ007>017-026-027-115-127-GAZ120>131-142>148-155>161-
GMZ730-755-765-770-775-230200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-LIBERTY-INLAND WAKULLA-
COASTAL FRANKLIN-COASTAL WAKULLA-QUITMAN-CLAY-RANDOLPH-TERRELL-
DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-EARLY-MILLER-BAKER-
MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-DECATUR-GRADY-THOMAS-
BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1141 AM EDT SUN JUL 22 2012 /1041 AM CDT SUN JUL 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FLZ108-112-114-GMZ750-230200-
SOUTH WALTON-COASTAL BAY-COASTAL GULF-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
1141 AM EDT SUN JUL 22 2012 /1041 AM CDT SUN JUL 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BEACHES ALONG
WALTON...BAY...AND GULF COUNTIES...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE BEACHES OF
BAY AND WALTON COUNTIES AND A MODERATE RISK AT THE BIG BEND
BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE THREAT FOR RIP CURRENTS WILL EXIST ON MONDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FLZ018-019-028-029-034-118-128-134-230200-
INLAND JEFFERSON-MADISON-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-
COASTAL JEFFERSON-COASTAL TAYLOR-COASTAL DIXIE-
1141 AM EDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST BIG BEND OF
FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS
AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN
HAZARD BEING DAMAGING WINDS. THE MAIN THREAT FOR SEVERE STORMS
WILL BE AFTER 4 PM EDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON.
HOWEVER...SPOTTERS ARE URGED TO PAY CLOSE ATTENTION TO THE
EVOLUTION OF STORMS THIS AFTERNOON AND REPORT AS NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:04 AM CDTRip Current StatementTAEBay, Walton18 hr
Jul 22, 3:25 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun35 min
Jul 22, 3:40 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun35 min
Jul 22, 4:13 PM CDTSevere Thunderstorm WarningTAEWashington32 min
Jul 22, 6:10 PM CDTSpecial Marine WarningTAE2 hr
Jul 22, 6:23 PM CDTSpecial Weather StatementTAELeon37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.